Resubmitting Qnexa to the FDA in late October -- the new, new guidance -- really isn't that much of a change from the old guidance. And Vivus has always told investors to expect a second FDA advisory panel meeting.
I knew that would get your attention. It certainly got mine. "Penile burning" is the most common side effect reported by men who used
(APRI - Get Report)
erectile dysfunction cream Vitaros in two phase III studies.
Apricus doesn't bring up "penile burning" much, if at all, when the company talks about the commercial prospects for Vitaros. No wonder. It's bad enough for a guy to have erectile dysfunction (ED) in the first place, but when the drug used to treat the embarrassing ailment also causes unwanted "heating" down there… well, let's just say Vitaros may not be the ED treatment option of choice.
Don G. comments,
"Every article you write involving Apricus Biosciences gives off the impression that you think Apricus is destined for failure."
True, and now you know why.
Vitaros is a cream containing the blood vessel-dilating drug alprostadil. Health Canada, that country's equivalent of the FDA, approved Vitaros as a treatment for erectile dysfunction in November 2010. Apricus, however, says it won't start selling Vitaros until the end of the year in part because the company is hoping to sign on a marketing partner.
Apricus has been promising a Vitaros partner for months. The commercial viability of a premium-priced ED cream was always suspect because of easy-to-take and effective pills like
Cialis. The looming entry of a cheap, generic version of Viagra is also a problem.
But let's not also understate the penile burning issue as a commercial hurdle that Apricus may find insurmountable -- and which may be keeping potential partners on the sideline.
Vitaros caused mild to moderate and transient penile burning in 25% and 23% of men, depending on the dose used, in two phase III studies, according to data included in the Vitaros label approved by Health Canada.
Penile burning is the most commonly reported side effect associated with Vitaros, along with penile erythema (redness) and penile itching. Vitaros was also reported to cause vaginal burning by the sex partners of men who used the cream in the clinical trials. [The Vitaros label is not available on the Health Canada web site but regulators made it available to me after I requested a copy.]